By Lauren Smith
Updated: 22 May 2023 & medically reviewed by Dr. Kimberly Langdon
A new study warns that antihistamines such as the allergy medication Benadryl makes the rescue drug naloxone less effective and increases opioid overdose deaths.
Table of contents:
Antihistamines increase sedation
Antihistamines were present in at least 15% of overdose deaths between 2019 and 2020, according to an analysis of data from 43 states and the District of Columbia, published in the CDC’s Morbidity and Mortality Weekly Report last week.
Antihistamines are taken alongside opioids and added to street supplies to counteract the itching associated with the drugs. However, first-generation H1 antihistamines are heavily sedating, increasing the risk of respiratory failure in overdose.
The effects of antihistamines also cannot be reversed by the rescue drug naloxone which lifts the effects of opioids.
Campaigns have made naloxone—brand name Narcan—readily available among the public and empowered people who misuse opioids to have some on hand. The drug is also the first-line treatment when emergency responders arrive. But the presence of antihistamines means it might not reverse respiratory collapse and suggests other interventions may be needed to prevent deaths.
Antihistamines listed on 4% of overdose death certificates
The study, led by Amanda Dinwiddie at the CDC’s Division of Overdose Prevention, analyzed 92,033 recent opioid overdose deaths. It found that 14.7% (13,574) were antihistamine-positive, with antihistamines detected on postmortem toxicology.
In 3.6% (3,345) of cases, antihistamines were listed as a cause of death on the death certificate.
Most (71.1%) of these histamine-positive overdose deaths involved diphenhydramine, sold as Benadryl and under other names and readily available over the counter as an allergy medication and sleep aid.
Most of the deaths involved illegally manufactured fentanyl.
“Adulteration of the illicit drug supply”
The antihistamines weren’t necessarily misused. In some cases, they may have been legitimately taken for allergy symptoms by opioid users who didn’t know the risk.
"It is also possible that some persons did not knowingly consume antihistamines and were exposed to these drugs through adulteration of the illicit drug supply with antihistamines," the study authors warned.
They also acknowledged the limitations of the study. It drew on data from 44 jurisdictions and therefore may not be nationally representative. Drug-testing methods are also not standardized across these jurisdictions.
Nevertheless, the research should “guide awareness efforts about the potential dangers of the unpredictable illicit drug supply and the intentional or unintentional co-use of substances, including antihistamines and opioids,” they said.